Cold/Wind Chill, Harrison
- When
- January 27, 12:00 AM CST to 12:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Extremely cold wind chills were observed over all of eastern Nebraska and southwest Iowa on the heels of the prolonged winter storm that dropped between 6 and 15 inches of snow across most of the region. North winds of 20 to 30 mph with higher gusts late Monday slowly subsided into Tuesday morning, 1/27/04.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Extremely cold wind chills were observed over all of eastern Nebraska and southwest Iowa on the heels of the prolonged winter storm that dropped between 6 and 15 inches of snow across most of the region. North winds of 20 to 30 mph with higher gusts late Monday slowly subsided into Tuesday morning, 1/27/04. However, as temperatures fell into the single digits and then below zero, wind chill values of 20 below to 30 below were common throughout the region from around Midnight through noon on Tuesday. Most actual lows over the area by Tuesday morning were 5 below to 15 below zero. Slowly moderating temperatures and a somewhat decreased wind allowed some recovery in wind chill values toward noon Tuesday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 26, 3:54 PM CST, 8 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...UPDATE 354 PM CST MON JAN 26 2004 ...WINTER STORM WARNING IS EXTENDED UNTIL 4 AM... .DISCUSSION... SIGNIFICANT SNOWFALL IS RETREATING INTO SOUTHWEST IA AS DEFORMATION BAND WEAKENS OVER THE AREA...AND TREND SHOULD CONTINUE. ARCTIC AIR IS BLASTING IN...WITH SIGNIFICANT BLOWING AND DRIFTING REPORTED THRU THE REGION. DUE TO COMBO OF COLD AND POOR TRAVEL CONDS WITH DRIFTING...ELECTED TO EXTEND WINTER STORM WARNING UNTIL THE EARLY MORNING HOURS WHEN NEW FCST IS ISSUED. IN THE NW COUNTIES AN ADVSRY IS EXTENDED UNTIL 4 AM DUE TO COMBO OF WIND CHILL AND DRIFTING. WINDS SHOULD BEGIN TO DIE DOWN BLO 10 KT ABOUT THEN IN THE ADVSRY AREA AS SFC RIDGE MOVES IN...BUT EXPECT WINDS TO PERSIST TO NEAR RIDGE LINE AS IS USUALLY THE CASE WITH ARCTIC AIR MOVING IN. LOWS TONIGHT WILL DEPEND ON HOW FAST WINDS DIE. DROPPED A FEW DEG...BUT EXPECT ENOUGH MIXING TO KEEP LOWS FROM GETTING MORE EXTREME DESPITE ANTICIPATED CLEARING ACROSS MOST OF THE AREA BY MRNG. TOMORROW SHOULD BE A LULL BETWEEN SYSTEMS...BUT DEEP SNOW COVER WILL KEEP TEMPS FROM RECOVERING MUCH DESPITE A LOT OF SUN. DO NOT EXPECT SNOW TO GO AWAY THROUGH FCST PERIOD...AND CONTINUE TO ACT AS A STRONG NEGATIVE BIAS ON TEMPS. WEATHER WILL BE DOMINATED BY A SERIES OF CLIPPER LOWS...BUT EXPECT THE AREA TO REMAIN IN THE ARCTIC AIR THROUGH MUCH OF THE PERIOD...MORE LIKE ETA THAN GFS. TEMPS WILL DEPEND VERY MUCH ON TIMING OF SYSTEMS AND ARE QUITE UNCERTAIN IN DAILY DETAILS...AS IS TIMING OF POPS IN LATER PDS. WENT WITH BLEND OF PREV FCST AND NEW GUID FROM HPC. && .OAX...WATCHES/WARNINGS/ADVISORIES... .NE...WINTER STORM WARNING PLATTE AND WAYNE COUNTIES SOUTHEAST UNTIL 4 AM. .NE...WINTER WEATHER ADVISORY BOONE MADISON AND CEDAR COUNTIES NORTHWEST UNTIL 4 AM. .IA...WINTER STORM WARNING UNTIL 4 AM. && POLLACK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 PM CST MON JAN 26 2004 IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045- 050>053-065>068-078-088>093-271230- BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE- HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON- WASHINGTON-WAYNE- 535 PM CST MON JAN 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY A WINTER STORM WARNING REMAINS IN EFFECT THROUGH 4 AM CST TUESDAY MORNING. FALLING SNOW WILL DECREASE...BUT BLOWING AND DRIFTING SNOW WILL CONTINUE INTO TUESDAY MORNING. VISIBILITIES WILL BE REDUCED TO LESS THAN HALF A MILE IN SOME AREAS. TOTAL SNOWFALL AMOUNTS WILL GENERALLY RANGE FROM 6 TO 12 INCHES. ADDITIONALLY...WINDS CHILLS SHOULD RANGE FROM 10 BELOW TO 25 BELOW ZERO OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE NEXT CHANCE FOR MEASURABLE SNOW IS FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CONTINUE REPORTING SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN VALLEY. NEZ011-012-016-017-030-031-271230- ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE- 535 PM CST MON JAN 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE WESTERN PARTS OF NORTHEAST NEBRASKA...BASICALLY ALONG AND WEST OF A LINE FROM ALBION TO PIERCE AND HARTINGTON...THROUGH 4 AM TUESDAY MORNING. FLURRIES SHOULD DECREASE...BUT BLOWING AND DRIFTING SNOW WILL CONTINUE OVERNIGHT. VISIBILITIES WILL BE REDUCED TO LESS THAN HALF A MILE IN SOME AREAS. SNOWFALL TOTALS WILL GENERALLY RANGE FROM 4 TO 6 INCHES IN THE ADVISORY AREA. ADDITIONALLY...WINDS CHILLS SHOULD RANGE FROM 15 BELOW TO 30 BELOW ZERO OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE NEXT CHANCE FOR MEASURABLE SNOW IS FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CONTINUE REPORTING SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN VALLEY. MILLER
The national radar mosaic for the moment the first event began.
8 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381485, 5381486, 5381487, 5381488, 5381489, 5381490, 5381491, 5381492.